Parkinson's disease drug can cause corneal damage

June 18, 2010

Parkinson's disease patients taking the drug amantadine are at risk for damage to the corneal endothelium and resulting impaired vision, which can become more pronounced the longer the drug is used, according to research.

Ophthalmology. 2010;117:1214-1219. [June 2010]

Parkinson's disease patients taking the drug amantadine are at risk for damage to the corneal endothelium and resulting impaired vision, which can become more pronounced the longer the drug is used, according to researchers from Seoul National University in South Korea. They compared the endothelial changes in the corneas of 169 subjects with Parkinson's disease taking oral amantadine with a control group of 169 age- and gender-matched healthy subjects not taking the medication. The researchers found that, compared to the control group, the subjects taking amantadine had significantly lower endothelial cell density, a lower hexagonality, as well as a greater coefficient of variation. The reduction in endothelial cell density increased when the duration and cumulative dose of amantadine increased.